Skip to main content Accessibility help



In this note we study the existence of primes and of primitive divisors in function field analogues of classical divisibility sequences. Under various hypotheses, we prove that Lucas sequences and elliptic divisibility sequences over function fields defined over number fields contain infinitely many irreducible elements. We also prove that an elliptic divisibility sequence over a function field has only finitely many terms lacking a primitive divisor.

    • Send article to Kindle

      To send this article to your Kindle, first ensure is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

      Note you can select to send to either the or variations. ‘’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      Available formats
      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

      Available formats
      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

      Available formats
Corresponding author
For correspondence; e-mail:
Hide All

Ingram’s research was supported by a grant from NSERC of Canada. Mahé’s research was supported by the Université de Franche-Comté. Silverman’s research was supported by DMS-0854755. Stange’s research was supported by NSERC PDF-373333 and NSF MSPRF 0802915. Streng’s research was supported by EPSRC grant no. EP/G004870/1.

Hide All
[1]Ayad, M., ‘Points S-entiers des courbes elliptiques’, Manuscripta Math. 76(3–4) (1992), 305324.
[2]Bang, A. S., ‘Taltheoretiske undersøgelser’, Tidskrift f. Math. 5 (1886), 7080 and 130–137.
[3]Bilu, Yu., Hanrot, G. and Voutier, P. M., ‘Existence of primitive divisors of Lucas and Lehmer numbers’, J. reine angew. Math. 539 (2001), 75122 With an appendix by M. Mignotte.
[4]Carmichael, R. D., ‘On the numerical factors of the arithmetic forms α n±β n’, Ann. of Math. (2) 15(1–4) (1913/14), 3070.
[5]Chudnovsky, D. V. and Chudnovsky, G. V., ‘Sequences of numbers generated by addition in formal groups and new primality and factorization tests’, Adv. Appl. Math. 7(4) (1986), 385434.
[6]Cornelissen, G. and Zahidi, K., ‘Elliptic divisibility sequences and undecidable problems about rational points’, J. reine angew. Math. 613 (2007), 133.
[7]Corrales-Rodrigáñez, C. and Schoof, R., ‘The support problem and its elliptic analogue’, J. Number Theory 64(2) (1997), 276290.
[8]Dubner, H. and Keller, W., ‘New Fibonacci and Lucas primes’, Math. Comp. 68(225) (1999), 417427, S1–S12.
[9]Edixhoven, B., ‘Rational torsion points on elliptic curves over number fields (after Kamienny and Mazur)’, Astérisque (227) (1995), Exp. No. 782, 4, 209–227. Séminaire Bourbaki, Vol. 1993/94.
[10]Einsiedler, M., Everest, G. and Ward, T., ‘Primes in elliptic divisibility sequences’, LMS J. Comput. Math. 4 (2001), 113 (electronic).
[11]Eisenträger, K. and Everest, G., ‘Descent on elliptic curves and Hilbert’s tenth problem’, Proc. Amer. Math. Soc. 137(6) (2009), 19511959.
[12]Elkies, N. D., ‘Distribution of supersingular primes’, Astérisque (198–200) (1992), 127132.
[13]Everest, G., Ingram, P., Mahé, V. and Stevens, S., ‘The uniform primality conjecture for elliptic curves’, Acta Arith. 134(2) (2008), 157181.
[14]Everest, G. and King, H., ‘Prime powers in elliptic divisibility sequences’, Math. Comp. 74(252) (2005), 20612071 (electronic).
[15]Everest, G., Mclaren, G. and Ward, T., ‘Primitive divisors of elliptic divisibility sequences’, J. Number Theory 118(1) (2006), 7189.
[16]Everest, G., Miller, V. and Stephens, N., ‘Primes generated by elliptic curves’, Proc. Amer. Math. Soc. 132(4) (2004), 955963 (electronic).
[17]Everest, G. and Ward, T., ‘Primes in divisibility sequences’, Cubo Mat. Educ. 3(2) (2001), 245259.
[18]Flatters, A. and Ward, T., ‘Polynomial Zsigmondy theorems’, J. Algebra. 343 (2011), 138142.
[19] Great internet Mersenne prime search, Mersenne Research Inc.
[20]Hindry, M. and Silverman, J. H., ‘The canonical height and integral points on elliptic curves’, Invent. Math. 93(2) (1988), 419450.
[21]Ingram, P., ‘Elliptic divisibility sequences over certain curves’, J. Number Theory 123(2) (2007), 473486.
[22]Ingram, P., ‘A quantitative primitive divisor result for points on elliptic curves’, J. Théor. Nombres Bordeaux 21(3) (2009), 609634.
[23]Ingram, P. and Silverman, J. H., ‘Uniform estimates for primitive divisors in elliptic divisibility sequences’, in: Number Theory, Analysis and Geometry (In Memory of Serge Lang) (Springer, 2011), pp. 233263.
[24]Lauter, K. and Stange, K. E., ‘The elliptic curve discrete logarithm problem and equivalent hard problems for elliptic divisibility sequences’, in: Selected Areas in Cryptography 2008, Lecture Notes in Computer Science, 5381 (Springer, Berlin, 2009), pp. 309327.
[25]Luca, F. and Stănică, P., ‘Prime divisors of Lucas sequences and a conjecture of Skałba’, Int. J. Number Theory 1(4) (2005), 583591.
[26]Mahé, V., ‘Prime power terms in elliptic divisibility sequences’, Preprint, January 2010.
[27]Neukirch, J., Algebraic Number Theory, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Vol. 322 (Springer, Berlin, 1999), translated from the 1992 German original and with a note by Norbert Schappacher, with a foreword by G. Harder.
[28]Parent, P., ‘Bornes effectives pour la torsion des courbes elliptiques sur les corps de nombres’, J. reine angew. Math. 506 (1999), 85116.
[29]Poonen, B., ‘Hilbert’s tenth problem and Mazur’s conjecture for large subrings of ℚ’, J. Amer. Math. Soc. 16(4) (2003), 981990 (electronic).
[30]Schinzel, A., ‘Primitive divisors of the expression A nB n in algebraic number fields’, J. reine angew. Math. 268/269 (1974), 2733. Collection of articles dedicated to Helmut Hasse on his seventy-fifth birthday, II.
[31]Seres, I., ‘Über die Irreduzibilität gewisser Polynome’, Acta Arith. 8 (1962/63), 321341.
[32]Seres, I., ‘Irreducibility of polynomials’, J. Algebra 2 (1965), 283286.
[33]Serre, J.-P., ‘Propriétés galoisiennes des points d’ordre fini des courbes elliptiques’, Invent. Math. 15(4) (1972), 259331.
[34]Serre, J.-P., ‘Quelques applications du théorème de densité de Chebotarev’, Publ. Math. Inst. Hautes Études Sci. 54 (1981), 323401.
[35]Serre, J.-P., Abelian l-adic Representations and Elliptic Curves, Research Notes in Mathematics, 7 (A K Peters Ltd., Wellesley, MA, 1998).
[36]Shipsey, R., ‘Elliptic divisibility sequences’, PhD Thesis, Goldsmith’s College, University of London, 2000.
[37]Silverman, J. H., ‘Wieferich’s criterion and the abc-conjecture’, J. Number Theory 30(2) (1988), 226237.
[38]Silverman, J. H., ‘The difference between the Weil height and the canonical height on elliptic curves’, Math. Comp. 55(192) (1990), 723743.
[39]Silverman, J. H., Advanced Topics in the Arithmetic of Elliptic Curves, Graduate Texts in Mathematics, 151 (Springer, New York, 1994).
[40]Silverman, J. H., ‘Common divisors of elliptic divisibility sequences over function fields’, Manuscripta Math. 114(4) (2004), 431446.
[41]Silverman, J. H., ‘p-adic properties of division polynomials and elliptic divisibility sequences’, Math. Ann. 332(2) (2005), 443471, addendum 473–474.
[42]Silverman, J. H., The Arithmetic of Elliptic Curves, 2nd edn. Graduate Texts in Mathematics, 106 (Springer, Dordrecht, 2009).
[43]Silverman, J. H. and Stange, K. E., ‘Terms in elliptic divisibility sequences divisible by their indices’, Acta Arith. 146(4) (2011), 355378.
[44]Silverman, J. H. and Stephens, N., ‘The sign of an elliptic divisibility sequence’, J. Ramanujan Math. Soc. 21(1) (2006), 117.
[45]Stange, K. E., ‘The Tate pairing via elliptic nets’, in: Pairing-based Cryptography—Pairing 2007, Lecture Notes in Computer Science, 4575 (Springer, Berlin, 2007), pp. 329348.
[46]Stange, K. E., ‘Elliptic nets and elliptic curves’, Algebra Number Theory 5(2) (2011), 197229.
[47]Stein, W. al., Sage Mathematics Software (Version 4.6.2). The Sage Development Team., 2011.
[48]Stewart, C. L., ‘Primitive divisors of Lucas and Lehmer numbers’, in: Transcendence Theory: Advances and Applications (Proc. Conf., Univ. Cambridge, Cambridge, 1976) (Academic Press, London, 1977), pp. 7992.
[49]Streng, M., ‘Divisibility sequences for elliptic curves with complex multiplication’, Algebra Number Theory 2(2) (2008), 183208.
[50]Voutier, P. M., ‘Primitive divisors of Lucas and Lehmer sequences’, Math. Comp. 64(210) (1995), 869888.
[51]Voutier, P. M. and Yabuta, M., ‘Primitive divisors of certain elliptic divisibility sequences’, arXiv:1009.0872, 2010.
[52]Wagstaff, S. S. Jr., ‘Divisors of Mersenne numbers’, Math. Comp. 40(161) (1983), 385397.
[53]Ward, M., ‘The law of repetition of primes in an elliptic divisibility sequence’, Duke Math. J. 15 (1948), 941946.
[54]Ward, M., ‘Memoir on elliptic divisibility sequences’, Amer. J. Math. 70 (1948), 3174.
[55]Watson, G. N., ‘The problem of the square pyramid’, Messenger of Math. 48 (1918), 122.
[56]Zimmer, H. G., ‘On the difference of the Weil height and the Néron-Tate height’, Math. Z. 147(1) (1976), 3551.
[57]Zsigmondy, K., ‘Zur Theorie der Potenzreste’, Monatsh. Math. Phys. 3(1) (1892), 265284.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of the Australian Mathematical Society
  • ISSN: 1446-7887
  • EISSN: 1446-8107
  • URL: /core/journals/journal-of-the-australian-mathematical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


MSC classification


Altmetric attention score

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed